Advertisement
Sunday, December 15, 2019
Home News The Latest Vaping Research that Health Professionals Should Know About

The Latest Vaping Research that Health Professionals Should Know About

The federal government’s investigation into vaping-related illness, formally known as “e-cigarette or vaping product use associated lung injury,” or EVALI, has been fast-moving — but not fast enough. As of Dec. 3, 2,291 people been have hospitalized due to EVALI, and 48 people have died, according to the Centers for Disease Control and Prevention.

Below are the latest important findings about the condition that you should be aware of while administering everyday care.

1. The CDC has identified the most popular e-cigarette brands among EVALI patients.

Some 80 percent of EVALI patients reported using THC-containing vaping products, according to the CDC, and the organization recently gathered its first national data set on their popularity. It found that the brand Dank Vapes are most common in the Northeast and South, but in the West, TKO and Smart Cart have dominated. The brand Rove is the most popular in the Midwest.

The CDC stresses that providers should tell patients to stay away from all e-cigarette products, not just these brands.

2. Researchers linked vaping to a type of pneumonia associated with metal workers.

A patient with a rare lung disease called hard-metal pneumoconiosis, also known as “cobalt lung,” likely developed the condition from vaping. According to the case report, published in the European Respiratory Journal, it’s the first known instance of a connection between the two.

When testing the vapor of the patient’s device, used to vape cannabis, researchers found cobalt, as well as other toxic metals, including nickel, aluminium, manganese, lead and chromium. They speculated the metals came from the e-cigarette’s heating coils, and not the vaping liquid.

RELATED: What Every Clinician Should Know About Vaping-Related Lung Disease

“This is the first known case of a metal-induced toxicity in the lung that has followed from vaping and it has resulted in long-term, probably permanent, scarring of the patient’s lungs,” said study author Rupal Shah MD, Assistant Professor of Medicine in the Division of Pulmonary, Critical Care, Allergy, and Sleep Medicine, at the University of California, San Francisco, in a statement.

Dr. Shah also expressed concern that the symptoms of hard-metal pneumoconiosis only become noticeable once the scarring to the lung is permanent. The condition causes damaged lung cells to engulf other cells and form ‘giant’ cells clearly visible under a microscope. It can cause breathing difficulties and chronic coughing. Improvement is possible if patients stop their exposure and providers treat them with steroids.

3. Legal THC products can also cause EVALI.

At least six EVALI patients in Massachusetts purchased THC-containing vaping liquid at legal dispensaries, according to a report from the state’s public health department. A similar incident took place in Oregon in September, according to NBC News. A woman became ill and died after purchasing a device from a legal cannabis dispensary. That said, experts still believe vapes sold and purchased illegally are causing most illnesses.

4. A Canadian teen has developed a different version of vaping illness than American patients.

According to a recent report in the Canadian Medical Association Journal, a Canadian teen has developed a lung illness that resembles “popcorn lung,” or bronchiolitis obliterans. It’s distinct from American patients, who’ve been diagnosed with EVALI (e-cigarette or vaping-associated lung injury). The 17-year-old had been vaping both nicotine and THC products for several months and became ill in the spring, NBC News reports.

RELATED: See the Lung Cells of Patients with Severe, Vaping-Related Pulmonary Disease Up Close

While he presented with similar symptoms to Americans, such as coughing and dyspnea, his injuries were slightly different. “Computed tomography of the chest showed diffuse centrilobular ‘tree-in-bud’ nodularity, consistent with acute bronchiolitis,” the study authors wrote. His cultures from 2 bronchoalveolar lavage samples, and biopsy stains were negative for infection.

The teen required intubation and almost needed a double lung transplant. The CMAJ reports the teen had been inhaling diacetyl, a chemical in butter-flavoring that sickened workers in a microwave popcorn packaging factory. In the U.S., vaping-related illness primarily affects the alveoli, unlike popcorn lung, which inflames and obstructs the bronchioles.

5. Experts suspect vitamin E acetate is the primary chemical causing the illnesses.

Health officials reported Friday, Nov. 8, that vitamin E acetate is a “potential toxin of concern” based on biological samples taken from 29 patients, including two who died. In all patients, researchers found vitamin E acetate at the primary injury site of the lungs, likely because patients inhaled it and the sticky substance clung to the lung tissue. Vitamin E acetate is a common additive in the production of vaping liquids because it resembles THC oil.

6. But they caution there are other possibilities, too.

While most cases of vaping illness have occurred in patients who’ve vaped THC, some have said they only used nicotine. The investigation is ongoing. “Based on these data from 29 patients, it appears that vitamin E acetate is associated with EVALI,” the CDC wrote in Friday’s statement. “However, it is possible that more than one compound or ingredient could be a cause of lung injury, and evidence is not yet sufficient to rule out contribution of other toxicants to EVALI.”

7. E-cigarettes may harm the heart more than regular cigarettes.

Two recent studies examining the effect of e-cigarette use on the heart could add another set of symptoms for providers to assess in possible EVALI patients. The first study compared cholesterol levels of e-cigarette users, regular smokers, people who used both and those who used neither. It found that vapers had higher levels of (unhealthy) LDL cholesterol and lower levels of (healthy) HDL cholesterol on average than nonsmokers. The second study found that e-cigarette use may diminish the heart’s ability to pump blood during exercise and at rest.

8. Independent researchers have developed new guidelines for treating EVALI, relying primarily on steroids.

Clinicians at Intermountain Healthcare in Salt Lake City, Utah — which has seen more than 60 EVALI patients since June 2019 — have offered up their expertise on the treating the condition, published in The Lancet. The guidelines recommend “shorter courses of moderate-dose steroids for patients who are either treated as outpatients, or admitted to hospitals, and higher doses of intravenous steroids that are tapered more slowly for patients who are critically ill on admission,” the study authors noted in a statement. “Clinicians also recommend close outpatient follow-up, as complications after initial recovery are recognized.”

RELATED: CDC Releases New Guidelines for Treating Suspected, Vaping-Related Lung Injury

9. Follow the CDC’s recommendations for assessing, treating and following up if you believe you’ve encountered a case of EVALI.

The CDC also has its own guidelines for recognizing and treating EVALI. Some important points to note:

  • When taking a patient’s history, ask about: respiratory and constitutional symptoms and e-cigarette use, including types of substances, source, product, time of last use and method of use.
  • Assess vital signs and oxygen saturation via pulse oximetry. (Pulmonary findings on auscultation have often been unremarkable.)
  • Consider complete blood count with differential, liver transaminases, and inflammatory markers, and urine toxicology testing.
  • Conduct infectious disease evaluations to rule out other etiologies.
  • Strongly consider admitting patients with potential lung injury, especially if patients have respiratory distress and comorbidities that compromise pulmonary reserve, or decreased (below 95 percent) O2.
  • Consider initiation of corticosteroids except for in patients with possible fungal pneumonia, which might worsen with corticosteroid treatment.
  • During flu season, healthcare providers should consider flu in all patients with suspected EVALI. Antivirals should be considered in accordance with established guidelines.

References:

Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products, CDC.

E-cigarette user found to have rare form of lung scarring typically found in metal workers, European Respiratory Journal.

E-cigarette/Vaping-Associated Lung Injury (EVALI) Product Report, Massachusetts Department of Health.

Not just counterfeit: Legal THC vaping products linked to lung illnesses, NBC News.

Evaluation of Bronchoalveolar Lavage Fluid from Patients in an Outbreak of E-cigarette, or Vaping, Product Use–Associated Lung Injury — 10 States, August–October 2019, CDC.

E-cigarettes match traditional smoking in some heart risks, American Heart Association.

Flavors of e-Cigarettes Used by Youths in the United States, Journal of the American Medical Association.

President Trump says US may raise the vaping age to 21, CNBC.

Best practice treatment guidelines help doctors identify, treat vaping-associated lung injuries, EurekAlert.

Outbreak of Lung Injury Associated with E-cigarette Use, or Vaping: For Healthcare Providers, CDC.

Last updated 12/9/2019

Subscribe to Newsletter

Sponsor

Must Read

RECLAIM CONTROL OF YOUR CAREER IN HEALTHCARE.

Sign up to receive our weekly newsletter. Based on your profession, we hand-pick stories outlining simple solutions to propel your daily clinical practice – and your career as a whole.